Stopping antiretroviral therapy might not reverse drug-related lipoatrophy, even after a treatment break of four years, researchers reported in a case study in the October 3 edition of BMC Infectious Diseases. An HIV-positive woman who initiated antiretroviral therapy in 1997 began noticing fat loss from her extremities and a buildup of fat on her breasts, waist, and spine nine months later. In 2000 she ceased taking anti-HIV drugs. After four years off antiretroviral therapy the fatty deposits had either disappeared or significantly decreased, but there was little to no restoration of the fat lost from her extremities and buttocks.
'Our observation provides evidence that severe combined lipodystrophy in our patient was only partially reversible, even under the ideal conditions of a long-lasting and safe treatment interruption,' the researchers wrote. 'Loss of peripheral adipose tissue caused by highly active antiretroviral therapy may not be fully reversible after treatment interruption, even in the long run.'
Studies have shown that between 5% and 20% of HIV patients taking anti-HIV medications will experience some form of lipodystrophy. [See 'Fitness: Licking Lipoatrophy' for other study results.]